Alert archive / Colorado / Freeze Warnings in 2022

Freeze Warning 3, NWS Pueblo, CO

October 11, 20225 counties in Colorado

NWS Pueblo, CO issued this freeze warning at Oct 11, 2022, 3:46 AM MDT for 5 counties in Colorado. It took effect at Oct 12, 2022, 2:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2022, 3:46 AM MDT (09:46 UTC)
In effect from
Oct 12, 2022, 2:00 AM MDT
Expired
Oct 12, 2022, 9:00 AM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS75 KPUB 110946
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
346 AM MDT Tue Oct 11 2022

COZ069>071-111800-
/O.NEW.KPUB.FZ.W.0003.221012T0800Z-221012T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
346 AM MDT Tue Oct 11 2022

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...San Luis Valley.

* WHEN...From 2 AM to 9 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
5 follow-up statements
398 
WWUS75 KPUB 111858
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1258 PM MDT Tue Oct 11 2022

COZ069>071-120600-
/O.CON.KPUB.FZ.W.0003.221012T0800Z-221012T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
1258 PM MDT Tue Oct 11 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...San Luis Valley.

* WHEN...From 2 AM to 9 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
888 
WWUS75 KPUB 112153
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
353 PM MDT Tue Oct 11 2022

COZ069>071-121000-
/O.CON.KPUB.FZ.W.0003.221012T0800Z-221012T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
353 PM MDT Tue Oct 11 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...San Luis Valley.

* WHEN...From 2 AM to 9 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
522 
WWUS75 KPUB 120529
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1129 PM MDT Tue Oct 11 2022

COZ069>071-121330-
/O.CON.KPUB.FZ.W.0003.221012T0800Z-221012T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
1129 PM MDT Tue Oct 11 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...San Luis Valley.

* WHEN...Until 9 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
451 
WWUS75 KPUB 121018
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
418 AM MDT Wed Oct 12 2022

COZ070-071-121830-
/O.NEW.KPUB.HZ.W.0001.221013T0800Z-221013T1500Z/
/O.CON.KPUB.FZ.W.0003.000000T0000Z-221012T1500Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
418 AM MDT Wed Oct 12 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MDT THURSDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 28. For the Hard Freeze Warning, sub-freezing 
  temperatures as low as 25 expected.

* WHERE...Central and southern San Luis Valley.

* WHEN...For the Freeze Warning, until 9 AM MDT this morning. 
  For the Hard Freeze Warning, from 2 AM to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ069-121830-
/O.NEW.KPUB.FZ.W.0004.221013T0800Z-221013T1500Z/
/O.CON.KPUB.FZ.W.0003.000000T0000Z-221012T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
418 AM MDT Wed Oct 12 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MDT THURSDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 29. For the second Freeze Warning, sub-freezing 
  temperatures as low as 31 expected.

* WHERE...Northern San Luis Valley.

* WHEN...For the first Freeze Warning, until 9 AM MDT this 
  morning. For the second Freeze Warning, from 2 AM to 9 AM MDT 
  Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
806 
WWUS75 KPUB 121501
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
901 AM MDT Wed Oct 12 2022

COZ070-071-122315-
/O.EXP.KPUB.FZ.W.0003.000000T0000Z-221012T1500Z/
/O.CON.KPUB.HZ.W.0001.221013T0800Z-221013T1500Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
901 AM MDT Wed Oct 12 2022

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT
THURSDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Central and southern San Luis Valley.

* WHEN...From 2 AM to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ069-122315-
/O.EXP.KPUB.FZ.W.0003.000000T0000Z-221012T1500Z/
/O.CON.KPUB.FZ.W.0004.221013T0800Z-221013T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
901 AM MDT Wed Oct 12 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT
THURSDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Northern San Luis Valley.

* WHEN...From 2 AM to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Oct 10, 11:18 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Oct 10, 11:18 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1118 PM MDT Mon Oct 10 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 238 PM MDT Mon Oct 10 2022

Key Messages:

1) Mostly quiet and dry conditions, with isolated rain and snow
showers tomorrow afternoon along the southwestern mountains.

2) Spotty near critical to critical fire weather conditions possible
along the I25 corridor Tuesday afternoon.

Tonight... Relatively quiet weather conditions are expected again
for the short term period. Synoptically, more weak and disorganized
northwesterly flow is expected over the region. Given the weaker
nature of the flow throughout the column, another relatively quiet
and dry night, with more clearing skies, is expected across southern
Colorado. Like the previous evening though, the exception to this
will be across the southwestern mountains where weak orographic
forcing and modest instability maintain isolated rain and snow
showers. These showers are anticipated to dissipate quickly during
the evening though as diurnal instability wanes. Looking at
temperatures, as skies clear and winds become light and calm,
temperatures will again fall quickly. The eastern plains will fall
into the 40s, the mountain valleys dropping into the upper 20s to
low 30s, and the mountains cooling into the 20s.

Tomorrow... Tuesday will continue the relatively quiet stretch of
weather across the region. With that said though, late in the day, a
trough will be pushing into the region, which is supported in
shorter range ensemble guidance such as the SREF and HREF. This
trough will increase the synoptic ascent and flow over the area. The
stronger flow will help to strengthen the orographic forcing over
the higher terrain features. With that said though, the wave will
also start pushing in drier air into the region. Given this, even
with better synoptic support and orographic forcing, only isolated
rain and snow showers are expected over the mountains, particularly
the southwestern mountains. Others across southern Colorado are
expected to remain dry. Given the increase in winds from the trough,
even at the surface, and drier air advecting into the region, spotty
near critical to critical fire weather conditions are possible along
the I25 corridor during the day. As for temperatures, given drier
air and stronger westerly winds aiding in downsloping compressional
warming, an above average day is anticipated. The eastern plains
will heat into the upper 70s to mid 80s, the mountain valleys will
warm into the mid 60s, and the mountains will rise into the 40s and
50s.

.LONG TERM...(Tuesday night through Monday)
Issued at 238 PM MDT Mon Oct 10 2022

Key Messages:

1) Patchy blowing dust far eastern plains Tuesday evening.

2) Dry with temperatures at or slightly below seasonal normals.

Larger-scale upper pattern of northwest flow aloft across the
region, and an upper low sitting over the southern CA coast, will
remain in place into the weekend. Pattern starts to shift Sat eve.

Tuesday night through Thursday...Upper shortwave crosses the
northern Rockies and Dakotas Tuesday evening, pushing a cold front
south into eastern CO. Surface winds will become gusty and shift to
a more northerly direction between 6 and 8 PM Tue eve, and since it
has been so dry out east, patchy blowing dust is a safe bet for the
far eastern plains for a couple hours through the night. This should
be a dry cold front, though forcing may squeeze out some isolated
showers over the Palmer early Tue evening. Otherwise, dry with about
5 degrees of cooling for max temps across the plains Wed, and
another 5 degrees of cooling for Thu as surface winds remain
easterly. Temps for the high valleys will remain stable and at
seasonal levels.

Friday and Saturday...The upper flow relaxes a bit and shifts to a
more west to northwest direction. Another upper shortwave drops out
of Canada and across the north central US, while the upper low off
the West Coast starts to make a move inland across the CA Baja. This
will start to draw some moisture up into southern AZ and NM.
Conditions will remain dry and warm, with highs in the 60s to around
70F for the high valleys, and 70s across the eastern plains.

Sunday and Monday...The northern shortwave is expected to push
another backdoor cold front into eastern CO either late Sat or early
Sun, though timing at this point is still a question. This will drop
max temps across the plains by 5 to 7 degrees, producing highs both
days right below seasonal levels. Meanwhile, the upper low to the
west cross into AZ and draw more available moisture up into the Four
Corners. Therefore, convection makes a return to the higher terrain
beginning Sun afternoon and gradually spreads north and east into
the next6 work week. Moore

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1113 PM MDT Mon Oct 10 2022

VFR conditions expected at all three terminals over the next 24
hours. Breezy west to northwest winds will increase at KCOS and
KPUB Tuesday morning, and at KALS in the afternoon. Gusts to
around 25 kts will be possible in the afternoon. A dry cold front
will bring a wind shift from the north at KCOS and KPUB between
03z and 05z. Gusts up to 35 to even 40 kts will be possible with
the frontal passage. Some isolated showers will be possible across
the southern mountains Tuesday afternoon and evening but appear
too sparse in coverage to directly impact the KALS terminal. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SIMCOE
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Oct 10, 11:15 PM MDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 PM MDT Mon Oct 10 2022

COZ058>089-093>099-120515-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 PM MDT Mon Oct 10 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Areas of frost will develop across the San Luis Valley again
tonight which may damage tender vegetation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will be possible along the Continental
Divide Tuesday afternoon and evening. Lightning will be the main
concern. Peaks above 12000 feet may see light snow.

Spotty critical to near critical fire weather conditions will be
possible Tuesday afternoon over eastern Fremont and Pueblo
Counties, south into western Las Animas County due to gusty winds
and low humidity values.

A strong cold front may produce areas of blowing dust on the
Plains Tuesday night into Wednesday morning reducing visibility on
area highways.

Temperatures across the San Luis Valley will fall into the upper
20s to lower 30s each morning from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed the rest of tonight.

31/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:51 AM MDTRed Flag WarningPUBHuerfano, Pueblo10 hr

Nearby

Freeze Warnings in Colorado, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.